It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Pain Management Message Board

  • Vicodin Side Effects

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 06-27-2005, 08:26 PM   #1
    antoinettev3
    Senior Member
    (female)
     
    antoinettev3's Avatar
     
    Join Date: Sep 2004
    Location: Palm Desert
    Posts: 119
    antoinettev3 HB User
    Vicodin Side Effects

    I am taking low doses of Vicodin (5/500) PRN for BT cancer pain while weaning myself off of Decadron. My biggest complaint is the flushing/hot flashes that I am experiencing as well as a slight reduction in hearing in my right ear.

    Are these side effects something that will improve with time or should I just start getting use to them? Anything I can take to reduce the flushing?

    Also, what would be a good long acting pain reliever to start with once I'm off the steroid? Vicodin works on the pain quite well but wears off in 2-4 hours. I would love to find something that would let me get a full night's sleep and not have to wake up in the middle of the night to take another dose.

    TIA,
    Antoinette

     
    Sponsors Lightbulb
       
    Old 06-28-2005, 06:00 AM   #2
    Drewtn
    Senior Member
    (female)
     
    Drewtn's Avatar
     
    Join Date: Sep 2004
    Location: TN
    Posts: 278
    Drewtn HB User
    Re: Vicodin Side Effects

    Sorry to say that the flushing is here to stay. That is the one thing that doesnít go away while taking pain meds. (Although most side effects reduce after taking the meds for a while.) I havenít heard about reduction of hearing in one ear. (Have you mentioned this to your doctor?) I also donít know much about Decadron either. There are quite a few long acting medicines to choose from. Usually your doctor will start with whatever they are comfortable with. Oxycontin used to be a good thing to start with. Now that they have cut down on prescribing it you never know what they will try.

    You are taking hydrocodone now and there isnít a long acting version of it yet. You will have to switch to a new drug to try the long acting. (Although you may still be able to take the Vic for BT pain) You will also want to change to something with less or no Tylenol in it. I guess that could be causing the hearing problem. Depending on how many you take a day you need to be careful not to get too much Tylenol.

    The best thing is to just ask your doctor what they suggest.

    Good luck!
    Drew

     
    Old 06-28-2005, 07:19 AM   #3
    feelbad
    Senior Veteran
    (female)
     
    Join Date: Dec 2003
    Posts: 10,122
    feelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB User
    Re: Vicodin Side Effects

    I seem to recall that you can have some sort of hearing issues in relation to vicodin.i think the flushing/hotflashes you are experiencing could be related to the decadron as opposed to the vicodin.The WD from any sort of steroid can cause that same type of symptom.i would wait and see if that gets a little better with time.After my spinal cord surgery they had me on all kinds of nasty steroids to reduce the swelling inside of my cord.as i was being tapered off I can remember having horrid flashes but was not sure just where it was coming from.i think that may have been the cause.but i was experiencing some really off the wall neuro nastys right after my surgery so i was never really sure just where the hot flashes came from.but i do believe that they stopped after a few days off of the decadron(that was the last steriod i was on)and that was a big step down from the big guns i was on before,yuk!Hopefully you will be rid of this in just a few more days.Marcia
    __________________
    3-22-01,herniated C-6-7
    11-20-01,placement of hardware for failed fusion
    9-22-03,removal of cavernous hemangioma that was inside spinal cord. Neuro damage to L hand L leg and R leg.

     
    Old 06-28-2005, 07:22 AM   #4
    antoinettev3
    Senior Member
    (female)
     
    antoinettev3's Avatar
     
    Join Date: Sep 2004
    Location: Palm Desert
    Posts: 119
    antoinettev3 HB User
    Re: Vicodin Side Effects

    Hi Drew,

    Thanks for the reply. I was afraid that the flushing was here to stay. Just when I finally got rid of the hot flashes from hormones now I get to deal with these.

    Is there much difference between Oxy and Hydrocodone as far as side effects? I'm pretty sensitive to pain meds and I'm nervous about switching. The Vicodin doesn't seem to upset my stomach or make me as dizzy as some other pain meds have. I tried Ultram originally for a long acting pain med but became SO dizzy and sick on it that I couldn't even think about taking anymore of it.

    I take Tylenol as needed throughout the day. Some days that's just one dose others it's 4x/day. The only time I experience the hearing problem is when I take the Vicodin. I'm seeing my pain doc next Friday and I will ask her what she thinks. I know that in high doses, over long periods of time that hearing loss is a concern with opiates. I wonder if this is an early warning sign for me or if it's something that will affect me at lower doses then the average population.

    Wishing you a pain free day.

    Antoinette

     
    Old 06-28-2005, 07:45 AM   #5
    kds01
    Member
    (female)
     
    kds01's Avatar
     
    Join Date: Dec 2004
    Location: Florida
    Posts: 66
    kds01 HB User
    Re: Vicodin Side Effects

    Antoinette, just a question for you. Are you taking tylenol in addition to your Vicodin? If so, this adds to the amount of tylenol in your system and if you are taking alot of Vicodin then it isn't good for you. I think the maximum dose of tylenol is 4000 mg per day. So add up all of your tylenol and consider that before taking high doses. It can do a number on your liver and kidneys. I don't know the strength of Vicodin that you are on there are 5/500, 7.5/750 or 10/660. So just be careful how much tylenol you are taking throughout the day and good luck in finding a long acting med that works. Kimberly

     
    Old 06-28-2005, 07:53 AM   #6
    antoinettev3
    Senior Member
    (female)
     
    antoinettev3's Avatar
     
    Join Date: Sep 2004
    Location: Palm Desert
    Posts: 119
    antoinettev3 HB User
    Re: Vicodin Side Effects

    Hi Marcia,

    I've been on Decadron since April and i've been pretty lucky as far as side effects compared to most people (I'm on a fairly low dose). My biggest complaint has been weight gain, ugly fat deposits around my neck and back and some pretty broken up sleep patterns. I haven't experienced any hot flashes while on the steroid or trying to come off them in the past.

    These flushes are defintiely from the Vicodin. When I stop taking the pain meds the flushing goes away within a day. I wish they were being caused by the steroid WD because there would be light at the end of the tunnel.

    How long did it take you to taper off the steroids? The dosing schedule they have me on it's going to take a couple of months before I'm free of them. I wish I could chuck all these pills but that's just not an option.

    Thanks for taking the time to reply.

    Antoinette

     
    Old 06-28-2005, 04:40 PM   #7
    Tyneyboy
    Inactive
    (male)
     
    Join Date: Dec 2004
    Posts: 75
    Tyneyboy HB User
    Re: Vicodin Side Effects

    Hearing problems from pain meds are usually due to tylenol and aspirin, and not the opioid compound. Switching to a non-compounded opioid for pain relief would probably help resolve them, though it might be due to some of the drugs they give you during cancer treatment as well. (I've been told that Vincristine, Methotrexate can also cause those kinds of effects at high doses).

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Vicodin (Hydrocodone) questions...my first time taking this med sealover Pain Management 21 10-02-2009 06:00 AM
    Vicodin...My doc is afraid to prescribe a dose that is effective for me. sealover Pain Management 19 09-27-2009 07:00 PM
    Vicodin Addiction Questions ~ i need help fast drake.1975 Addiction & Recovery 4 08-26-2006 07:17 PM
    Vicodin vs Tramadol Red Sox Fan Pain Management 14 01-08-2004 09:43 PM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 03:44 AM.





    © 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!